Lupus anticoagulant-hypoprothrombinemia syndrome (LAHPS) is a rare bleeding disorder caused by antiprothrombin antibodies. LAHPS is associated with systemic lupus erythematosus (SLE) or infections. We describe two Japanese brothers with immunoglobulin-A vasculitis (IgAV) who met the diagnostic criteria of LAHPS. They presented with palpable purpura and abdominal pain, and had a prolonged activated partial thromboplastin time (APTT) and prothrombin deficiency with the presence of lupus anticoagulant. Pediatric LAHPS was reviewed in abstracts from the Japan Medical Abstracts Society that were written in Japanese and PubMed or Web of Science-listed articles in English between 1996 and 2019. Including our cases, pediatric LAHPS has been reported in 40 Japanese and 46 non-Japanese patients. We summarized the clinical and laboratory characteristics of all 86 cases, and found only one Japanese LAHPS case with IgAV, except for our cases. Of the 86 cases, most were associated with infections followed by SLE. The presence of SLE, older age, lower prothrombin levels, severe bleeding symptoms, and positivity of immunoglobulin G anticardiolipin antibodies and anticardiolipin/β2-glycoprotein I antibodies and/or β2-glycoprotein I-dependent anticardiolipin antibodies had higher odds of requiring treatment. Measuring the APTT and prothrombin time (PT) might be required in patients with IgAV when they do not have a typical clinical course or distinctive symptoms. LAHPS should be considered with prolongation of the APTT and/or PT. Additionally, it is important to maintain a balance between the risk of thrombosis and hemorrhage when normalization of the PT and FII levels occurs in LAHPS cases under treatment.
- Henoch–Schönlein purpura
- Immunoglobulin-A vasculitis
- Lupus anticoagulant-hypoprothrombinemia syndrome
ASJC Scopus subject areas
- Immunology and Allergy